High Wind, North Rocky Mountain Front
- When
- December 1, 10:05 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
A wind gust to 63 mph was reported at Heart Butte.
Strond winds developed ahead of a surface cold front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strond winds developed ahead of a surface cold front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 1, 9:29 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 929 PM MST THU DEC 1 2011 .UPDATE... THE MAIN CHANGE TO THE FORECAST WAS TO ISSUE A HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT AND INCREASE FORECAST WINDS IN THAT AREA. WINDS HAVE REACHED HIGH WIND CRITERIA OVER THE NORTHERN ROCKY MOUNTAIN FRONT AND ARE CLOSE TO MEETING CRITERIA OVER THE SOUTHERN ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. MIGHT NEED TO ISSUE A HIGH WIND WARNING FOR EASTERN GLACIER COUNTY LATER THIS EVENING. WILL ALSO ADD THE MENTION OF BLOWING SNOW OVER THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT. LOWER ELEVATIONS IN THIS AREA DID NOT RECEIVE MUCH SNOW FROM THE MOST RECENT WEATHER SYSTEM SO FEEL BLOWING SNOW WILL NOT BE AN ISSUE THERE. THE STRONG WINDS ARE IN ADVANCE OF A CANADIAN COLD FRONT WHICH WILL MOVE THROUGH THE AREA LATER TONIGHT AND FRIDAY MORNING. EXPECT THE STRONG WINDS OVER THE ROCKY MOUNTAIN FRONT TO DIMINISH NEAR AND AFTER THE FRONTAL PASSAGE. OTHERWISE BASED ON SATELLITE IMAGERY AND EXPECTED SKY TRENDS THE REST OF TONIGHT HAVE INCREASED SKY COVER. ALSO IN LINE WITH THE INCREASED SKY COVER HAVE RAISED LOWS IN SOME OF THE COLDER HIGHER SOUTHWEST VALLEYS. ELSEWHERE FORECAST LOWS LOOK REASONABLE. BLANK && .AVIATION... UPDATED 0000Z. HIGH PRESSURE AT THE SURFACE THIS EVENING WILL BE REPLACED A DEEPENING TROUGH OF LOW PRESSURE EXTENDING SOUTH FROM ALBERTA ALONG THE EAST SLOPES OF THE ROCKIES LATER TONIGHT. A QUICK MOVING UPPER LEVEL SYSTEM WILL DROP SOUTHEAST FROM WESTERN CANADA INTO THE NORTHERN ROCKIES TONIGHT AND ACROSS CENTRAL AND SW MT FRIDAY MORNING. EXPECT CLOUDS TO INCREASE FROM NW TO SE LATER THIS EVENING AS THE SYSTEM APPROACHES. MOISTURE IS FAIRLY LIMITED AND THE SYSTEM MOVES THROUGH QUICKLY...HOWEVER A BRIEF PERIOD OF LOCAL MTN OBSCUREMENT AND MVFR CONDITIONS WILL BE POSSIBLE AT THE HVR...LWT AND BZN TERMINALS LATE TONIGHT/EARLY FRI AS THE SYSTEM MOVES THROUGH. GUSTY WINDS WILL INCREASE ALONG THE ROCKY MTN FRONT AND ADJACENT PLAINS TONIGHT...WITH ALL AREAS SEEING WINDS VEERING FROM SW TONIGHT TO THE WEST AND NORTHWEST FRIDAY. HOENISCH && .PREV DISCUSSION... /ISSUED 455 PM MST THU DEC 1 2011/ TONIGHT THROUGH SATURDAY...FAIRLY QUIET WEATHER WILL RESIDE OVER THE REGION THIS EVENING...AS A NORTHWESTERLY FLOW ALOFT DEVELOPS. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEASTWARD INTO FAR NORTH CENTRAL MONTANA BY EARLY FRIDAY MORNING. EXPECT VERY ISOLATED SNOW SHOWERS TO DEVELOP OVER THE NORTHERN ROCKIES AND FROM CUT BANK TO HAVRE TOWARDS FRIDAY MORNING. ON FRIDAY...THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE REGION...AND WITH A BIT MORE MOISTURE...THERE IS A BETTER CHANCE FOR LIGHT SNOW IN THE HAVRE AND LEWISTOWN AREAS. THUS POPS HAVE BEEN RAISED A BIT IN THIS REGION...BUT SNOW ACCUMULATIONS WILL BE ON THE LOW SIDE. GENERALLY LESS THAN ONE HALF INCH AT LOWER ELEVATIONS...AND POSSIBLY UP TO AN INCH IN THE MOUNTAINS. THE SNOW EXITS THE REGION BY LATE AFTERNOON FRIDAY...AND JUST A FEW MOUNTAIN SNOW SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY. IN TERMS OF TEMPERATURES...EXPECT A COLD NIGHT IN THE FAVORED COLDER LOCATIONS OF SOUTHWEST MONTANA...WHILE DOWNSLOPE WINDS WILL KEEP THE FRONT RANGE OF THE ROCKIES A BIT WARMER TONIGHT. HIGHS ON FRIDAY WILL GENERALLY BE IN THE LATE MORNING/EARLY AFTERNOON...WITH SLOWLY FALLING TEMPERATURES EXPECTED BEHIND THE UPPER LEVEL DISTURBANCE IN LATE AFTERNOON. TEMPERATURES WILL GENERALLY BE SEASONABLE FRIDAY NIGHT THROUGH SATURDAY. ALSO...STRONG WINDS ARE POSSIBLE NEAR THE RIDGE TOPS OF THE ROCKY MOUNTAIN FRONT THIS EVENING...BUT AS LONG AS THE HIGH WINDS REMAIN AT THE RIDGE TOPS...NO HIGH WIND WARNINGS WILL BE ISSUED AT THIS TIME. BRUSDA SATURDAY NIGHT THROUGH THURSDAY...LONGER RANGE MODELS BEGIN IN DECENT AGREEMENT FOR THE LONG TERM PERIOD...HOWEVER THE MAJOR MODELS QUICKLY DIVERGE IN SOLUTIONS BY THE END OF THE WEEKEND AND CONFIDENCE IN THE EXTENDED FORECAST FOR NEXT WEEK CONTINUES TO SUFFER BECAUSE OF THIS. MULTIPLE SHORTWAVES WILL MOVE OVER THE ARE DURING THE TIME PERIOD. MOST OF THESE SYSTEMS APPEAR DRY AND THE MAJOR IMPACTS WILL LIKELY BE BLOWING WINDS AND TEMPERATURES THAT REMAIN SEASONALLY COOL. HAVE GONE WITH A STRONGER LEAN TOWARDS THE ECMWF. THE STRONGEST PRECIPITATION POTENTIAL IS CURRENTLY WITH THE WEDNESDAY THURSDAY STORM...HOWEVER THIS SYSTEM AT THE EDGE OF THE EXTENDED FORECAST AND CONFIDENCE IS LOW IN MODEL SOLUTIONS. THE FIRST SYSTEM TO IMPACT THE AREA IS ANOTHER FAST MOVING STORM AND WILL LIKELY BE MOVE THROUGH THE AREA STARTING SUNDAY MORNING AND WILL COMPLETELY OUT OF OUR REGION BY MONDAY MORNING IN THE CURRENT MODEL SOLUTIONS. CURRENT SNOW VALUES ARE BELOW WINTER WEATHER ADVISORY CRITERIA...HOWEVER STRONG WINDS ASSOCIATED WITH THE DISTURBANCE COULD CREATE ENOUGH OF AN IMPACT WITH BLOWING AND DRIFTING SNOW THAT FUTURE HIGHLIGHTS ARE NOT OUT OF THE QUESTION. A SECOND SYSTEM WILL LIKELY IMPACT THE AREA WEDNESDAY NIGHT AND THURSDAY...THE FINAL SYSTEM APPEARS TO THE BE THE STRONGEST OF THE TWO...THE GENERALIZED EXPECTATION FOR A MID TO LATE WEEK IMPACT TO THE AREA APPEARS POSSIBLE...ESPECIALLY WITH THE GFS...HOWEVER THIS ALBERTA CLIPPER SYSTEM IS TOO FAR INTO THE FUTURE TO HAVE ANY DECENT MODEL CONFIDENCE IN TIMING OR IMPACTS. MODEL SOLUTIONS HAVE DECENT MOISTURE TRANSPORT...STRONG PRESSURE DIFFERENTIAL AND SIGNIFICANTLY COOLER TEMPERATURES WITH THIS SYSTEM. ECMWF HAS BEGUN TO SHOW MUCH COLDER TEMPERATURES. THE GFS CONTINUES TO BRING THE COLD AIR IN FASTER THAN THE ECMWF SO WILL CONTINUE TO BLEND TEMPS TOWARDS A MIDDLE SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... GTF 27 31 14 31 / 10 20 0 10 CTB 26 31 13 34 / 10 10 10 0 HLN 19 32 11 30 / 10 10 10 10 BZN 14 31 7 30 / 0 20 10 0 WEY -9 22 -10 20 / 0 30 10 10 DLN 14 29 4 26 / 0 10 10 10 HVR 25 33 11 33 / 20 40 10 20 LWT 23 32 10 30 / 10 60 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...BLANK LONG TERM...HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 933 PM MST THU DEC 1 2011 MTZ008-010>015-044>047-049>055-030445- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 933 PM MST THU DEC 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THE REST OF TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TWO QUICK MOVING WEATHER SYSTEMS ARE EXPECTED TO MOVE FROM SOUTHWEST CANADA THROUGH CENTRAL AND NORTH CENTRAL MONTANA...FIRST ON FRIDAY AND AGAIN ON SUNDAY. EACH SYSTEM WILL BRING SCATTERED LIGHT SNOW AND BREEZY TO GUSTY WINDS...WHICH MAY LEAD TO LOCALIZED HAZARDOUS TRAVEL DUE TO ICY ROADS AND REDUCED VISIBILITIES FROM BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-048-030445- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 933 PM MST THU DEC 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT. ALSO AREAS BLOWING SNOW CAN BE EXPECTED IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TWO QUICK MOVING WEATHER SYSTEMS ARE EXPECTED TO MOVE FROM SOUTHWEST CANADA THROUGH CENTRAL AND NORTH CENTRAL MONTANA...FIRST ON FRIDAY AND AGAIN ON SUNDAY. EACH SYSTEM WILL BRING SCATTERED LIGHT SNOW AND BREEZY TO GUSTY WINDS...WHICH MAY LEAD TO LOCALIZED HAZARDOUS TRAVEL DUE TO ICY ROADS AND REDUCED VISIBILITIES FROM BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
5 high wind. Local standard time, as filed.
A wind gust to 63 mph was reported at Heart Butte.
A wind gust to 79 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 58 mph was reported at the Cut Bank ASOS site.
A wind gust to 62 mph was reported at Sunburst 6NNW (the Sweetgrass DOT site).
A wind gust to 58 mph was reported at the Great Falls ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354838, 354842, 354839, 354841, 354840.